Oklahoma, 2020Heat in Oklahoma, June 30, 2020
June 30, 2020 · NWS OUN · 1 event in 1 county or zone
Hot temperatures and high humidity led to heat advisories on the 30th, with multiple heat-related illnesses reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hot temperatures and high humidity led to heat advisories on the 30th, with multiple heat-related illnesses reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 30, 11:28 AM CST, 32 minutes earlier.
Area forecast discussion, Jun 30, 11:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
Issued by National Weather Service Lubbock TX
1228 PM CDT Tue Jun 30 2020
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 349 AM CDT Tue Jun 30 2020
The primary concerns for the short term period are fire weather
and dangerous heat.
First of all, just to clarify our criteria for a Heat Advisory, it
is a heat index of 105F from Alfalfa County down to Jefferson
County and eastward. West of there the criteria is 110F.
Obviously, there is some flexibility with this but in this case it
worked out to stop the Advisory at the aforementioned breakpoint,
except we did include Clay County since they may very well get
close to their 110F criteria. The important message is that heat
related illness can occur areawide, but is most likely in the Heat
Advisory area.
There is a similar scenario as yesterday with regards to a
conditional isolated thunderstorm development along the dryline
across our Texas counties. This is in an area where the dryline is
oriented more northeast to southwest and parcel residence time
could be sufficient for convective initiation. CAMs generally
support this, but a few of the HREF members appear too aggressive
for the situation. If an isolated storm can develop it would
likely be somewhere near Archer City or Seymour. Effective shear
may be just strong enough for quasi-organized storms. Deep mixing
and resultant steep low level lapse rates, and moderate to strong
instability could support a marginal wind/hail threat. The window
for storm development should be late as deep mixing will need to
occur, likely 4pm or after. Any storms that develop should
diminish by mid-evening. Cloud-bearing wind suggests storm motion
will be easterly around 25 mph with deviant motion unlikely owing
weak organization.
Near critical to critical fire weather conditions are expected
across western Oklahoma (see Fire Weather section below for
details).
BRB
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 349 AM CDT Tue Jun 30 2020
Little change in the extended time period. Western troughing
should shift northeast Wednesday, and weakening lee low should
migrate eastward into Kansas and Oklahoma in response. The
position of this trough axis should demarcate dangerous heat
indices Wednesday afternoon. We've extended the Heat Advisory
through Wednesday for east-central and southeast portions of the
area where high dew points won't mix out, and veered low level
flow continues to support hot temperatures. Heat index values will
again exceed 105F in this area.
It's not totally out of the question that an isolated storm could
develop where ever the low level convergence is maximized during
peak heating. Forecast soundings are capped and midlevel heights
are rising, but mesoscale enhancements in convergence and/or
moisture could possibly support one or two storms developing.
This currently appears to be too low of a probability to
mentioned.
As mid-upper high retrogrades we may see a couple weak
perturbations in very modest northerly flow across the Ozarks may
result in some storms there. Low level flow is so weak here that
the chances of this propagating southwestward into our area seems
unlikely. But, most models show a weak surface front/composite
outflow working into the area late Thursday into Friday, and this
may be enough to focus isolated to scattered diurnal convection.
We have low probabilities Thursday night through Friday night
still. We also now have low probabilities continuing into the
weekend since midlevel heights continue to decrease as ridge
retrogrades and the pattern generally supports at least isolated
weakly organized diurnal convection. Details will depend on the
mesoscale setup, which can't be resolved at this time.
This large scale pattern shift supports cooler temperatures. We
should be down to early July normals by the weekend into early
next week.
BRB
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Tue Jun 30 2020
VFR will continue for the TAF period for all terminals. Isolated
thunderstorms will be possible in areas near and south of the Red
River across the Texas Big Country, but confidence in coverage
was too low to mention in the TAFs. Breezy conditions are expected
this afternoon with gusts to 25 knots at times. Check/monitor
density altitudes due to hot surface temperatures.
&&
.FIRE WEATHER...
Issued at 349 AM CDT Tue Jun 30 2020
A dryline will mix eastward through most of western Oklahoma this
afternoon bringing very hot/dry conditions with deep mixing. As
described in previous discussions, momentum transfer should be
limited since stronger winds aloft are closer to the main synoptic
trough at higher latitudes. Nevertheless, sufficient gradient
winds (15 to 20 mph) for spread are present since the
aforementioned system is forcing a fairly substantial lee surface
cyclone. Fuels are marginally supportive. They're still green but
are somewhat vulnerable given multiple days of breezy hot
conditions since the last significant rain on the 22nd. ERC values
have increased to the 70-90th percentile range. This is largely
an RH-driven event. A wide area of RH below 15 percent, possibly
as low as 8 percent is expected. Temperatures will be 100F-107F
within a fairly impressive low level thermal ridge behind the
dryline. Considering all of these factors, a Red Flag Warning is
justified for portions of western Oklahoma, generally west of a
line from Cherokee, to Clinton, to Altus.
For any ongoing fires that occur, RH recovery tonight should be
at least 55 percent, but on Wednesday RH will fall below 25
percent for the entire RFW area. Fortunately, wind will be much
lighter as a weak surface trough moves into far northwest Oklahoma
after midnight and progresses through much of western Oklahoma
during the morning. This trough will bring a wind shift to
northerly.
BRB
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 98 76 101 75 / 0 0 0 0
Hobart OK 105 72 105 75 / 0 0 0 0
Wichita Falls TX 102 76 104 75 / 20 10 0 0
Gage OK 105 65 99 70 / 0 0 0 0
Ponca City OK 98 75 102 75 / 0 0 0 10
Durant OK 94 76 97 75 / 20 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ007-008-012-013-
018-019-024-025-027>029.
Red Flag Warning until 8 PM CDT this evening for OKZ004>006-
009>011-014>016-021-022-033>036.
Heat Advisory until 9 PM CDT Wednesday for OKZ020-026-030>032-
039>043-045>048-050>052.
TX...Heat Advisory until 9 PM CDT this evening for TXZ090.
&&
SHORT TERM...12
LONG TERM....12
AVIATION...12Hazardous weather outlook, Jun 30, 10:37 AM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1137 AM CDT Tue Jun 30 2020
OKZ004>048-050>052-TXZ083>090-011645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1137 AM CDT Tue Jun 30 2020
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Heat...
Heat index values ranging from 100 to 110 are expected this
afternoon.
.Fire Weather...
Near critical to critical fire weather conditions are expected
across western Oklahoma and portions of western north Texas
this afternoon.
.Thunderstorms...
Isolated severe thunderstorms will be possible late this
afternoon through early evening across western north Texas and
Cotton and Tillman Counties in Oklahoma. Hail up to the size of
quarters and wind gusts to 60 mph are possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
.Heat...
Heat index values ranging from the upper 90s to near 110 are
expected Wednesday afternoon and again Thursday afternoon.
.Thunderstorms...
Low thunderstorm chances exist Thursday evening through Sunday
night.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Heat, Oklahoma
- When
- June 30, 12:00 PM CST to 9:00 PM CST
- Where
- Oklahoma forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.552, -97.407 (the zone’s center; the record gives no point)
A total of 5 people were treated for heat-related illnesses.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, June 30, 20202 deaths · 1 event
- Hail and Damaging Winds in Texas, June 30, 2020$7.1 million · 1 in hail · 3 events
- Hail and Damaging Wind in Nebraska, June 30, 2020$1.1 million · 1.5 in hail · 8 events
- Flash Flood and Hail in North Dakota, June 30, 2020$350,000 · 61 kt wind · 6 events
- Flash Flood and Hail in North Dakota, June 30, 2020$200,000 · 0.88 in hail · 4 events
- Damaging Winds in North Dakota, June 30, 2020$130,000 · 76 kt wind · 2 events
- Flash Flooding in Illinois, June 30, 2020$100,000 · 4 events
- Flash Flooding and Damaging Winds in Missouri, June 30, 2020$42,000 · 56 kt wind · 5 events
- Flash Flood in Missouri, June 30, 2020$50,000 · 1 event
- Damaging Winds in North Carolina, June 30, 2020$35,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Ohio, June 30, 2020$24,000 · 50 kt wind · 12 events
- Damaging Winds in Alabama, June 30, 2020$6,000 · 60 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905656.